Eliquis and Turmeric

Posted by treese1871 @treese1871, May 27, 2021

If you are on eliquis should you avoid turmeric?

Interested in more discussions like this? Go to the Heart Rhythm Conditions group.

Hello and welcome to Mayo Connect. We are a community of people living with a wide variety of diseases and health conditions who share our journeys and try to help each other along the way We are not medical professionals, so we do not provide medical advice. We share what has or has not worked for us. In addition, we encourage you to become your own best advocate in your health care.

You have started by asking the question about taking Eliquis (Apixiban) with the supplement turmeric. This is a question to be addressed to the physician who prescribed Eliquis, or to a trusted pharmacist. Both medications are blood thinners, but as an unregulated supplement, there is no assurance as to the level of active ingredient in each brand of turmeric. Turmeric also has some other properties like being an antiinflammatory, whay would you be planning to use it? Other considerations would be your dose of Eliquis, all of your other medications and your medical history. A combination that may be safe for someone else might not be for you.

Please check with a provider, and let us know what you learn, in the interest of educating our whole group.
Sue

REPLY
@sueinmn

Hello and welcome to Mayo Connect. We are a community of people living with a wide variety of diseases and health conditions who share our journeys and try to help each other along the way We are not medical professionals, so we do not provide medical advice. We share what has or has not worked for us. In addition, we encourage you to become your own best advocate in your health care.

You have started by asking the question about taking Eliquis (Apixiban) with the supplement turmeric. This is a question to be addressed to the physician who prescribed Eliquis, or to a trusted pharmacist. Both medications are blood thinners, but as an unregulated supplement, there is no assurance as to the level of active ingredient in each brand of turmeric. Turmeric also has some other properties like being an antiinflammatory, whay would you be planning to use it? Other considerations would be your dose of Eliquis, all of your other medications and your medical history. A combination that may be safe for someone else might not be for you.

Please check with a provider, and let us know what you learn, in the interest of educating our whole group.
Sue

Jump to this post

My provider and pharmacy can’t answer this question!

REPLY
@wilcy

My provider and pharmacy can’t answer this question!

Jump to this post

Try a different pharmacy. There are great pharmacists out there and most don’t mind answering questions from random folks.

REPLY
@lizzy102

Try a different pharmacy. There are great pharmacists out there and most don’t mind answering questions from random folks.

Jump to this post

Will try another pharmacy! Don’t want to stop turmeric! Tks

REPLY
@wilcy

Will try another pharmacy! Don’t want to stop turmeric! Tks

Jump to this post

Did you ever hear anything about using the two?

REPLY
@elizabeth513

Did you ever hear anything about using the two?

Jump to this post

I questioned my doctor about taking Turmeric when she put me on Eliquis. She said to discontinue the Turmeric because it acts to thin the blood. Hope that helps.

REPLY

I would like to know if my INR, taken weekly, will correspond accurately with the combination of Warfarin & Turmeric. Seems to me that if my INR is between 2 & 3 and
I can get there using a combination of Turmeric and reduced dose of Warfarin that my health could improve immensely. Everything I read says don't mix the two but no one discusses how to do it safely.

REPLY

I read Sue's post with interest as I take turmeric as does a friend who also takes Eliquis. Then found this article in the The New York Times about a patient who took the supplement and blood thinners and was negatively affected.

The service pharmacists can subscribe to for information at the University of Illinois at Chicago, Drug Information Group interesting sounds interesting to me. I wonder if they are a resource for more in-depth questions about meds and how to use them than the standard package insert that comes with a filled prescription.
https://www.nytimes.com/2017/05/11/magazine/he-was-on-blood-thinners-and-supplements-could-he-still-have-had-a-stroke.html

REPLY
Please sign in or register to post a reply.
  Request Appointment